Osteoporosis is a bone disease characterized by the degeneration of bone mass and density that affects as many as 75 million people in America, Europe, and Japan. Medication is commonly used to treat the disease and prevent further bone loss. Although it would seem like these medications may help dental implants integrate into the jaw bone better, some can actually cause a serious complication called jaw osteonecrosis to develop. Here's more information about this problem and what you can do to avoid it when getting dental implants.
Jaw Osteonecrosis and Dental Implants
Jaw osteonecrosis is a condition that develops when the jaw bone becomes exposed and begins to wither away because of a lack of blood flow to the area. This is sometimes because the gum tissue that covers the bone doesn't heal properly and leaves it unprotected and cut off from the blood supply, thus the jaw bone in that area doesn't receive the nutrients it needs to remain viable. However, it can also be caused by the inability of the jaw bone to properly heal and reform after it's been damaged.
This complication can come after a tooth extraction or when the dentist drills into the jaw bone so he or she can place the titanium post for the implant. Outside of the dental office, jaw osteonecrosis may develop after a tooth is lost due to severe trauma or disease.
Biphosphonates Increase the Risk of Osteonecrosis
Biphosphonates are a class of medication used to treat osteoporosis. They go by the brand names Fosamax, Actonel, and Boniva and work by preventing the bones from breaking down as a means of protecting and encouraging bone growth and density. While this is generally a good thing that can minimize the incidence of bone fractures, this medication can negatively impact the healing process during a dental implant procedure.
The body heals bones by breaking them down, reabsorbing the material, and then reforming them. Because biphosphonate medication inhibit the breakdown of bones and interferes with the reabsorption of bone material, the jaw bone may not heal properly after the dentist extracts the tooth that will be replaced with the implant or drills the required hole in the jaw for the titanium post.
Not only can this cause the implant to fail to integrate into the jaw, the chances of osteonecrosis developing increases the longer it takes for the jaw bone to reform. You might also develop an infection due to the bacteria in the mouth taking advantage of the situation and settling into the open wound, which can cause additional complications with the dental implant.
Options for Avoiding Osteonecrosis
How the biphosphonate medication is administered has an impact on your risk of developing osteonecrosis as a result. Medication that is delivered intravenously and in high doses increases your risk of getting this disease. On the other hand, low doses taken orally have a lower risk of causing this complication. Therefore, you may want to talk to your family doctor about switching from intravenous administration of the drug to oral meds for the duration of the dental implant procedure.
There are other types of osteoporosis medication on the market. So switching to a non-biphosphonate drug or a different type of treatment such as hormone injections can also reduce your risk of developing jaw osteonecrosis.
Stopping any contributory bad habits can also be very helpful. For instance, you should quit smoking because nicotine is a vasodilator that can cause poor circulation. Circulatory problems can make it more difficult for the body to get blood and nutrients to the jaw bone and slow the healing process even more.
For more information about this issue or suggestions on ways to safely get dental implants while using biphosphonate medicine, talk to a dentist.Share
19 April 2016